Drug-induced thrombocytopenia in children

Jessica A. Reese, Loan P. Nguyen, George R. Buchanan, Brian R. Curtis, Deirdra R. Terrell, Sara K. Vesely, James N. George

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Background: Acute, immune-mediated thrombocytopenia may be caused by many different approved drugs as well as by other substances including vaccines, complementary and alternative medicines, herbal remedies, nutritional supplements, foods and beverages. All causes are described as drug-induced thrombocytopenia (DITP). Often the cause is not recognized, resulting in recurrent thrombocytopenia and inappropriate treatments. Systematic analysis of children (age less than 18 years) with suspected DITP has not been previously reported. Procedures: (1) We searched 15 databases to identify articles describing children with thrombocytopenia as an adverse effect of drugs and other substances. Articles were reviewed to assign levels of evidence for an association of the suspected substance with thrombocytopenia. (2) Data from the BloodCenter of Wisconsin were reviewed to identify reports of drug-dependent, platelet-reactive antibodies in children with suspected DITP. Results: Of 2,191 articles identified, 242 were selected for review. Seventy-two articles reporting 74 individual patients and nine groups of patients had evaluable data. Eleven individual patients and one group had definite evidence and 40 patients and three groups had probable evidence for an association of the suspected substance with thrombocytopenia. Thirty-two substances had a definite or probable association with thrombocytopenia. During 2008-2012, sera from 91 children with suspected DITP were tested and 21 had drug-dependent, platelet-reactive antibodies involving six substances. Conclusions: Drugs and other substances must be considered as potential causes of thrombocytopenia. Evidence from published reports and data for drug-dependent, platelet-reactive antibodies can help clinicians evaluate of children with unexpected thrombocytopenia. Pediatr Blood Cancer 2013;60:1975-1981.

Original languageEnglish (US)
Pages (from-to)1975-1981
Number of pages7
JournalPediatric Blood and Cancer
Volume60
Issue number12
DOIs
StatePublished - Dec 1 2013

Keywords

  • Drug-induced thrombocytopenia (DITP)

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Drug-induced thrombocytopenia in children'. Together they form a unique fingerprint.

  • Cite this

    Reese, J. A., Nguyen, L. P., Buchanan, G. R., Curtis, B. R., Terrell, D. R., Vesely, S. K., & George, J. N. (2013). Drug-induced thrombocytopenia in children. Pediatric Blood and Cancer, 60(12), 1975-1981. https://doi.org/10.1002/pbc.24682